Heavy Rain, Lane
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- Lane County, 3.82 mi SSW of Healy
- Reported by
- Public
- Coordinates
- 38.550, -100.650
Rainfall of 3.80 was measured.
A stationary front acted as a focusing mechanism in an unstable airmass to help produce thunderstorms during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stationary front acted as a focusing mechanism in an unstable airmass to help produce thunderstorms during the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 1:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT MON MAY 4 2015 ...UPDATED SHORT TERM... .SYNOPSIS... ISSUED AT 257 PM CDT MON MAY 4 2015 A STATIONARY FRONT/INVERTED TROUGH EXTENDING FROM SW KS THOUGH NRN MISSOURI WAS SEPARATING AIRMASSES WITH HIGHER SURFACE DEW POINTS TO THE SOUTH AND COOLER MOIST/LOWER CLOUD BASE CONDITIONS TO THE NORTH. SCATTERED SHOWER AND STORMS WERE ADVANCING NORTHWARD INTO THE COOLER AIR, WHILE A LARGE AREA OF SHOWERS AND STORMS WERE DEVELOPING ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE, AT THE EDGE OF THE STATIONARY FRONT, ALL WITH SLOW NORTHEAST STORM MOTIONS. ON THE SYNOPTIC SCALE, THE UPPER LOW WAS APPROACHING WITH WEAK SHORTWAVE ENERGY ENTERING THE TEXAS PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 257 PM CDT MON MAY 4 2015 THE CONVECTIVE ALLOWING MODELS DEVELOP LINE CLUSTERS OR SCATTERED THUNDERSTORMS ALONG THE STATIONARY FRONT LATER TODAY, WITH THE BULK OF THE CONVECTION MAINLY AFTER 22 UTC, WHICH MAY BE LARGELY DUE TO INCREASING SBCAPE AND MUCAPES ALONG A MOISTURE FLUX CONVERGENCE AXIS. A GENERAL LACK OF STRONG SHEAR AND VERY STRONG CAPE SHOULD LIMIT THE SEVERE POTENTIAL OF THESE STORMS THIS EVENING, HOWEVER SOME BRIEF DIME TO NICKEL HAIL SWATHS COULD OCCUR WITH STRONG GUSTY SURFACE WINDS OF 30 TO 50 MPH. ANOTHER ROUND OF CONVECTION IS EXPECTED EARLY TUESDAY MORNING. THE MODELS BRING A CONSOLIDATING AREA OF POSITIVE VORTICITY GENERATING LOCALIZED STRONG LIFT INTO THE WESTERN PART OF THE STATE. THE RECENT ECMWF AN NAM RUNS HAVE FOCUSED THE HEAVIER PRECIPITATION FARTHER WEST, AND QPF AMOUNTS WERE ADJUSTED AS SUCH HOWEVER HIGH POPS WILL EXTEND INTO THE EASTERN SECTIONS OF THE FORECAST AREA LATER IN THE AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 230 PM CDT MON MAY 4 2015 FOR TUESDAY NIGHT INTO WEDNESDAY, A STRONG NEGATIVELY TILTED SHORTWAVE WILL BE LIFTING RAPIDLY NORTHEASTWARD ACROSS THE CENTRAL PLAINS. THIS SYSTEM WILL BRING LIKELY CHANCES FOR THUNDERSTORMS ESPECIALLY IN THE MORNING AHEAD OF THE WAVE. AS THE WAVE LIFTS NORTHEASTWARD BY THE AFTERNOON, MOST OF THE STORMS WILL ALSO END. BY LATER AFTERNOON, HOWEVER, ANOTHER POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST ALONG AND EAST OF A DRYLINE NEAR AND EAST OF DODGE CITY AND INTO THE EVENING. SOUTH TO SOUTHWEST WINDS WILL ALSO BE GUSTY AT 25 TO 40 MPH. LOWS TUESDAY NIGHT WILL BE MILD AND IN THE UPPER 50S TO AROUND 60 WITH SOUTHEAST WINDS OF 15 TO 22 MPH. SOME LOW LEVEL STRATUS CLOUDINESS SHOULD ALSO FORM LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. HIGHS ON WEDNESDAY WILL BE THE WARMEST WEST OF THE DRYLINE AND IN THE LOW TO MID 80S, WITH UPPER 70S TO AROUND 80 EAST. FOR THURSDAY INTO FRIDAY, BROADSCALE SOUTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE OVER THE PLAINS AHEAD OF A STRONG UPPER LOW MOVING INTO THE WESTERN U.S. A FRONTAL BOUNDARY IS ALSO FORECAST TO REMAIN ACROSS SOUTHWEST KANSAS, WITH NUMEROUS THUNDERSTORMS MAINLY EACH AFTERNOON INTO THE EVENING. THE BEST CHANCES WILL REMAIN OVER PARTS OF SOUTH CENTRAL KANSAS, NEAR DODGE CITY, AND EAST. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. LOWS WILL BE MILD IN THE 50S TO AROUND 60. FOR SATURDAY, A STRONG NEGATIVELY TILTED SHORTWAVE WILL BE LIFTING ACROSS THE WESTERN HIGH PLAINS. PLENTY OF MOISTURE WILL BE AHEAD OF THE WAVE INTO WESTERN KANSAS. A WARM FRONT IS FORECAST TO LIFT INTO WESTERN KANSAS IN THE AFTERNOON, HOWEVER THE NEW ECMWF DISAGREES AND HAS THE WARM FRONT SOUTH OF KANSAS INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. AT ANY RATE WHEREVER THIS WARM FRONT WILL FORM WILL BE A RISK OF SEVERE THUNDERSTORMS ALONG WITH ROTATING SUPERCELLS AND TORNADOES, WITH LOTS OF LOW TO MID AND HIGH LEVEL SHEAR AND STRONG INSTABILITY. HIGHS ON SATURDAY WILL BE DEPENDENT ON WHERE THE WARM FRONT RESIDES, AND BE MAINLY IN THE 70S. FOR SUNDAY INTO NEXT MONDAY, A COLD FRONT WILL FOLLOW THE STRONG WAVE ON SUNDAY WITH CHANCES FOR STORMS MAINLY EAST OF WESTERN KANSAS. HIGHS WILL BE AROUND 70. LOWS COULD DROP BACK INTO THE 40S ON MONDAY MORNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1248 PM CDT MON MAY 4 2015 CONVECTION IS LIKELY NEAR THE HYS TERMINAL (POSSIBLY NEAR GCK AS WELL) BETWEEN 23 AND 03 UTC, WITH LOCALLY GUSTY WINDS AS STORMS DEVELOP ALONG A SURFACE BOUNDARY AND LIFT NORTH WITH THE MEAN FLOW. AN UPPER LEVEL VORTICITY MAXIMUM WILL APPROACH THE REGION EARLY TUESDAY MORNING, PROVIDING ADEQUATE LIFT FOR RAIN WITH EMBEDDED/SCATTERED THUNDERSTORMS ACROSS THE WESTERN HALF OF THE AREA. THE STRONGEST CLUSTERS WILL LIKELY AFFECT THE GCK TERMINAL BETWEEN 12 AND 15 UTC, WEAKENING FARTHER NORTH. CEILINGS WILL RETURN OVERNIGHT WITH A COOLING BOUNDARY LAYER, BUT PROBABLY BE LOWEST DURING THE PRECIPITATION EVENT EARLY TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 68 57 80 / 70 70 70 30 GCK 55 66 55 79 / 90 90 60 20 EHA 53 69 51 80 / 80 90 50 20 LBL 56 68 56 82 / 90 90 60 20 HYS 57 71 58 78 / 70 60 70 40 P28 59 74 60 78 / 30 80 90 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RUSSELL SHORT TERM...RUSSELL LONG TERM...KRUSE AVIATION...RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT MON MAY 4 2015 KSZ030-031-043>046-061>066-074>081-084>090-051015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 508 AM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDS WEATHER RISK... TUESDAY... ELEVATED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR SOUTHWEST AND WEST CENTRAL KANSAS MAINLY WEST OF HAYS TO DODGE CITY LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON MAY 4 2015
KSZ046-065-042030-
PAWNEE KS-RUSH KS-
254 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 330 PM CDT...
AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF ROZEL...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSH CENTER...TIMKEN...ALEXANDER...ASH VALLEY...SHAFFER AND NEKOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3821 9938 3830 9955 3850 9955 3851 9904
3828 9912
TIME...MOT...LOC 1953Z 221DEG 28KT 3829 9943
SUGDENThe Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
7 hail, 3 tornado, 2 flood, 1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Rainfall of 3.80 was measured.
A county road was completely under flood water.
This tornado quickly developed with thunderstorm mergers occurring near an old outflow boundary. Damage was done to power poles.
Several power poles were leaning over on Sherman Road and Highway 156.
This was a weak landspout that developed near a bigger tornado but it only lasted a short time.
This was a third tornado that occurred at the same time. This one was brief.
Most of the county roads were under flood water.
Many county roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582732, 582630, 582635, 582723, 582725, 582726, 582728, 582729, 582730, 585176, 582733, 585177, 585178, 582633, 582634.